Postural Orthostatic Tachycardia Syndrome (POTS)

Skip to the navigation

Topic Overview

What is postural orthostatic tachycardia syndrome (POTS)?

POTS is a fast heart rate (tachycardia) that starts after you stand up. This can suddenly happen as long as 10 minutes after you stand.

With POTS, the body does not control blood pressure or heart rate as it should after you stand up. So for a brief time, you may not get enough blood to your brain. This can make you feel dizzy and lightheaded. You might faint. Sitting or lying down helps you feel better.

For many people with POTS, fatigue and other symptoms may make it hard to keep up with daily living.

Whether you have mild or severe POTS symptoms, there are things you can do to help control them.

What causes POTS?

Experts don't yet understand what causes POTS, but different systems in the body seem to be out of balance.

POTS may follow a viral illness, a surgery, pregnancy, bed rest, or a severe trauma.

What are the symptoms?

Soon after you stand up, you may have symptoms such as:

  • A fast, pounding heartbeat (tachycardia).
  • Lightheadedness and dizziness.
  • Blurred vision.
  • Nausea.
  • Fainting.
  • Feeling anxious.

With POTS, you may also have problems with:

  • Fatigue. You might feel so tired that you can't do all of your usual daily activities.
  • Poor concentration and attention.

Some things can make symptoms worse. These include heat, eating, exercise, showering, sitting too long, and menstrual cycle changes.

How is POTS diagnosed?

To learn what is causing your symptoms, your doctor may:

  • Ask about your symptoms, and when and how they started.
  • Check how your blood pressure and heart rate change when you move from lying down to sitting to standing.
  • Do a tilt table test. The test uses a special table that slowly tilts you to an upright position. It checks how your body responds when you change positions.

How is it treated?

To improve your POTS symptoms, work with your doctor to find the right mix of treatments. These treatments may include:

  • Taking medicine. For some people, taking medicine that's normally used for high blood pressure can help. Taking medicine that keeps the body's fluids balanced can also help.
  • Everyday self-care. These practices can be a key part of helping the body get back in balance.
    • Drink plenty of fluids. For many people, low body fluid is part of what makes POTS symptoms worse.
    • Eat the amount of salt your doctor recommends. Salt helps keep up the body's fluid level.
    • Try a special exercise program. Your doctor may recommend a program of specific exercises. You start short and slow, especially if fatigue is a problem. Add a little at a time. At first, you only do exercise when you're reclined. After a few weeks, you begin adding in upright exercise.
    • Keep track of your symptoms and what makes them better and worse.

Related Information

References

Other Works Consulted

  • Grubb BP, Karabin B (2008). Postural tachycardia syndrome: Perspectives for patients. Cardiology, 118: e61–e62. DOI: 10.1161/circulationaha.107.761650. Accessed July 18, 2014.
  • Nwazue VC, Raj SR (2013). Confounders of vasovagal syncope: Postural tachycardia syndrome. Cardiology Clinics, 31(1): 101–109.

Credits

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Specialist Medical ReviewerRakesh K. Pai, MD, FACC - Cardiology, Electrophysiology

Current as ofApril 3, 2017